, Volume 7, Issue 3, pp 171-175
Date: 21 Aug 2012

Hydroxychloroquine-Induced Retinopathy

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Dermatologists use antimalarials to treat conditions such as cutaneous lupus erythematosus. One potentially serious adverse effect of these agents is irreversible maculopathy. Although there is some evidence that hydroxychloroquine and chloroquine have similarly narrow therapeutic indices with regard to retinal toxicity, the former is thought to be less damaging to the retina and is thus more widely employed by dermatologists. The current recommended maximal dose for hydroxychloroquine is 6.5 mg/kg/day, with the weight in kilograms used for this calculation being the ideal bodyweight rather than actual bodyweight. Ophthalmologic follow-up is an important component of monitoring patients taking antimalarials. Recommendations for follow-up frequency have varied, and we present the recent guidelines from the American Academy of Ophthalmology. Despite dose limitations and ophthalmologic monitoring, irreversible retinal damage can occur. Among the reported cases, there does not seem to be any obvious predictor of the development of maculopathy. The idiosyncratic nature of this adverse effect may be related to interindividual differences in drug metabolism. To understand why only some patients develop retinopathy, better pharmacokinetic models need to be developed, and further elucidation of the precise mechanism of retinal damage is required.